Texas, 2007

Flash Flooding and Flooding in Texas, May 25 to 26, 2007

May 25 to 26, 2007 · NWS EWX · 10 events in 8 counties and zones

Scattered to numerous thunderstorms produced heavy rain and flash flooding in the early morning hours over the western counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Scattered to numerous thunderstorms produced heavy rain and flash flooding in the early morning hours over the western counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 24, 10:47 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, May 24, 10:47 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1147 PM CDT THU MAY 24 2007

.UPDATE...
FRONT CONTINUES TO DROP SOUTHWARD. UPDATED ZONES AND GRIDS TO
ADJUST POPS...WX...AND MIN TEMPS. KEPT HIGH POPS AROUND FRONT AND
DECREASED ELSEWHERE ESPECIALLY OUT WEST. LOWERED MIN TEMPS BEHIND
FRONT IN NORTHEAST. DONT EXPECT FRONT TO MAKE IT THROUGH SAN
ANTONIO.

&&

.PREV DISCUSSION... /ISSUED 850 PM CDT THU MAY 24 2007/

UPDATE...
COLD FRONT HAS MOVED INTO NORTHERN PART OF THE CWA. FROM SURFACE
OBS ESTIMATE THAT IT IS THROUGH LLANO AND BURNET AND ON THE DOOR
STEP OF GEORGETOWN. FRONT WILL CONTINUE TO DROP
SOUTHWARD...HOWEVER MODELS DONT HAVE A GOOD HANDLE ON HOW FAR
SOUTH IT WILL GET. BEST ESTIMATE IS TO I-10. SHOWERS AND
THUNDERSTORMS WILL CONTINUE ESPECIALLY ALONG FRONT. POPS LOOK GOOD
FOR THE REST OF TONIGHT. HAD TO ADJUST LOW TEMPS IN THE NORTH
BEHIND THE FRONT. ALSO ADJUSTED HOURLY TEMPS...DEW POINTS...AND
RH. NEW ZONES OUT SHORTLY.

AVIATION...I-35 CORRIDOR TERMINALS VFR WITH SCT SHOWERS AND TSTMS
LCLY LWRG CIGS AND VSBYS TO MVFR. AFTER 04Z MVFR CIGS NEAR 15 HND
AGL LWRG TO IFR CIGS AFT 10Z. CIGS LIFTING TO MVFR AFT 15Z AND VFR
CIGS AFT 20Z WITH SCT SHWRS AND TSTMS LCLY LWRG CIGS AOB 1 THSD
AGL AND VSBYS AOB 3 MILES. KDRT TERMINAL VFR CIGS WITH SCT SHWRS
AND TSTMS TIL 04Z LCLY LWRG CIGS NEAR 15 HND AGL VSBYS AOB 3
MILES. AFT 06Z MVFR CIGS WITH SCT SHWRS. AFT 12Z CIGS LWRG TO IFR
WITH SCT SHWRS. AFT 15Z CIGS LIFTING TO MVFR AND AFT 20Z VFR CIGS
WITH SCT SHWRS AND TSTMS TIL 04Z LCLY LWRG CIGS NEAR 15 HND AGL
VSBYS AOB 3 MILES. EAST TO SOUTHEAST WINDS 10 TO 15 KTS.

DISCUSSION...INCREASING RAIN CHANCES ARE STILL COMING THROUGH THE
MEMORIAL DAY WEEKEND. THE HEIGHT FIELD ALOFT HAS CHANGED TO
SUPPORT BETTER RAIN CHANCES...AS A SERIES OF 700 TO 250 HPA TROFS
MOVE FROM THE WESTERN U.S. ACROSS THE GREAT PLAINS. THE SOUTHERN
EDGE OF THESE WEATHER SYSTEMS WILL CAUSE A WEAK LOW OR TROF TO
FORM IN THE HEIGHT FIELD FROM 700 TO 250 HPA ON FRIDAY. A SERIES
OF THESE WEATHER SYSTEMS PASSING NORTH OF THE AREA WILL MAINTAIN
SOME TYPE OF 700 TO 250 HPA TROF OVER CNTRL TEXAS THROUGH MONDAY.
PREVAILING SOUTHEAST LOW LEVEL WINDS WILL CONTINUE...SO MOISTURE
SUPPLY WILL BE AMPLE AND ENVIRONMENTAL CONDITIONS ALOFT FAVORABLE
FOR RAIN TO DEVELOP OVER THE WEEKEND. WILL CONTINUE THE FORECAST
FOR WET WEATHER WITH SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN
IS POSSIBLE. WILL CONTINUE TO SHOW SPECIAL WEATHER STATEMENT. THE
CURRENT PATTERN IS LITTLE CHANGED FROM WHAT WAS OBSERVED LAST
WEEKEND...ONLY IN THE NEXT FEW DAYS MORE MOISTURE IS IN
PLACE...AND THE ENVIRONMENT IS BETTER TO CAUSE MORE WIDESPREAD
RAIN. THE WESTERLIES TO THE NORTH WILL INCREASE IN STRENGTH AND
DRIFT SOUTH TUESDAY AND WEDNESDAY. THE WEAK TROF FROM 700 TO 250
HPA NEAR THE AREA WILL CONTINUE MONDAY...AND THEN MOVE EAST
TUESDAY AND TUESDAY NIGHT...AS THE STRONGER WESTERLIES TO THE
NORTH CARRY TROF AWAY FROM THE AREA. WILL BEGIN TO SHOW RAIN
CHANCES DECREASING FROM THE WEST TUESDAY AND TUESDAY NIGHT.
FORECASTS SHOW A FAST MOVING 700 TO 300 HPA TROF COMING OVER THE
AREA FROM THE NW ON WEDNESDAY...ASSOCIATED WITH A COOL FRONT. RAIN
AND SHOWERS WITH THIS FEATURE WEDNESDAY AND PART OF WEDNESDAY
EVENING OF NEXT WEEK WOULD BE OF SHORTER DURATION...AND END BY
LATE WEDNESDAY NIGHT TO THURSDAY. THIS WOULD SET UP DRY WEATHER
FOR THE LAST PART OF NEXT WEEK AND THE FIRST WEEKEND OF JUNE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              65  82  66  82  67 /  50  50  50  40  40
AUSTIN BERGSTROM INTL AIRPORT  65  82  65  82  65 /  50  50  50  40  40
DEL RIO INTL AIRPORT           72  83  68  81  67 /  50  50  50  50  50
SAN ANTONIO INTL AIRPORT       70  82  67  81  67 /  40  50  50  50  50

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

05/02
Hazardous weather outlook, May 24, 7:49 AM CST, 16 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
849 AM CDT THU MAY 24 2007

TXZ171>173-183>194-202>209-217>225-228-251145-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
849 AM CDT THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE OVER VAL
VERDE COUNTY LATE THIS AFTERNOON INTO THE EVENING HOURS. HAIL AND
DAMAGING WIND GUSTS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE OF THUNDERSTORMS WITH HEAVY RAIN WILL INCREASE THIS
WEEKEND WITH A THREAT FOR FLASH FLOODING BY SUNDAY. THE HEAVY RAIN
POTENTIAL COULD LAST INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 24, 7:38 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
838 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     FLASH FLOOD      5 N FREDERICKSBURG      30.34N 98.87W
05/24/2007                   GILLESPIE          TX   LAW ENFORCEMENT

            RANCH ROAD 965 WATER COVERING ROAD

&&

WR
Local storm report, May 24, 7:40 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
840 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 PM     FLASH FLOOD      4 ESE WILLOW CITY       30.38N 98.64W
05/24/2007                   GILLESPIE          TX   LAW ENFORCEMENT

            RANCH ROAD 1631 COVERED WITH WATER

&&

WR
Local storm report, May 24, 7:51 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
851 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      LIBERTY HILL            30.67N 97.92W
05/24/2007                   WILLIAMSON         TX   LAW ENFORCEMENT

            TWO FEET OF WATER STANDING ON HIGHWAY 29

&&

WR
Local storm report, May 24, 8:00 PM CST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             LIBERTY HILL            30.67N 97.92W
05/24/2007  E0.88 INCH       WILLIAMSON         TX   LAW ENFORCEMENT

            FOR LESS THAN A MINUTE.

&&

WR
Local storm report, May 24, 8:04 PM CST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
904 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      ROUND ROCK              30.52N 97.67W
05/24/2007                   WILLIAMSON         TX   STORM CHASER

            STREET FLOODING

&&

WR
Local storm report, May 24, 9:25 PM CST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1025 PM CDT THU MAY 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     FLASH FLOOD      7 N BERTRAM             30.85N 98.06W
05/24/2007                   BURNET             TX   LAW ENFORCEMENT

            WATER COVERING FM 963 AT COUNTY ROAD 233 INTERSECTION

0859 PM     FLASH FLOOD      4 SW BERTRAM            30.70N 98.11W
05/24/2007                   BURNET             TX   LAW ENFORCEMENT

            WATER COVERING FARM TO MARKET ROAD 243 AT OATMEAL

&&

WR

The radar

The Austin/San Antonio radar (KEWX), 73 km away, was scanning. The volume nearest the first event began at 06:15 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Blanco

When
May 25, 12:15 AM CST to 8:15 PM CST
Where
Blanco County, Johnson City
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.280, -98.400

The Pedernales River at Johnson City crested at 20.36 ft at 1315 CST on May 25, where flood stage is 14 ft.

Flood, Kerr

When
May 25, 1:00 AM CST to May 26, 1:45 PM CST
Where
Kerr County, Hunt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.070, -99.330

The Guadalupe River at Hunt crested at 15.00 ft at 0200 CST on May 25, where flood stage is 10 ft.

Flood, Kerr

When
May 25, 2:00 AM CST to 5:15 AM CST
Where
Kerr County, Kerrville
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
30.050, -99.130

The Guadalupe River at Kerrville crested at 15.22 ft at 0315 CST on May 25, where flood stage is 9 ft.

Thunderstorm Wind, Val Verde

When
May 25, 2:13 AM CST to 2:18 AM CST
Where
Val Verde County, (Drt)del Rio Intl Ar
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
29.370, -100.920

Flood, Val Verde

When
May 25, 2:15 AM CST to 9:00 AM CST
Where
Val Verde County, Langtry
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
29.820, -101.570

The Pecos River at Langtry crested at 17.69 ft at 0330 CST on May 25, where flood stage is 7 ft.

Flash Flood, Uvalde

When
May 25, 3:00 AM CST to 7:00 AM CST
Where
Uvalde County, Blewitt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.180, -100.020

Scattered showers and thunderstorms produced 3 to 4 inch rain amounts in the Blewett area. FM1022 was closed due to flash flooding.

Flash Flood, Kinney

When
May 25, 3:30 AM CST to 5:00 AM CST
Where
Kinney County, 5 mi E of Spofford to 15 mi E of Spofford
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.170, -100.337

Scattered showers and thunderstorms produced general 2 to 3 inch rain amounts in southeast Kinney County. FM1572 was closed near Spofford.

Flash Flood, Dimmit

When
May 25, 4:00 AM CST to 7:00 AM CST
Where
Dimmit County, Big Wells to Asherton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.570, -99.570

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts in northern Dimmit County with up to 5 inches between Big Wells and Asherton. FM468, FM1019, and FM1558, among many others, were closed due to flash flooding.

Flash Flood, Frio

When
May 25, 4:00 AM CST to 7:00 AM CST
Where
Frio County, Pearsall to 15 mi SE of Pearsall
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.880, -99.080

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts in southeast Frio County and southwest Atascosa County with isolated totals to 5 inches. Flash flooding closed SH85.

Flash Flood, Atascosa

When
May 25, 6:00 AM CST to 9:00 AM CST
Where
Atascosa County, Charlotte to Hindes
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.870, -98.700

Scattered showers and thunderstorms produced general 1 to 3 inch rain amounts in southeast Frio County and southwest Atascosa County with isolated totals to 5 inches. SH97 and FM140 were closed due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34553, 34555, 34556, 33374, 34558, 33372, 33373, 33375, 33376, 33377.